Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 42, NWS Detroit, MI

July 7, 2021

NWS Detroit, MI issued this small craft advisory at Jul 7, 2021, 3:38 AM EDT. It took effect at Jul 7, 2021, 12:00 PM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jul 7, 2021, 3:38 AM EDT (07:38 UTC)
In effect from
Jul 7, 2021, 12:00 PM EDT
Expired
Jul 8, 2021, 4:00 AM EDT
In force
16 hr
Issued by
NWS Detroit, MI

The text

As transmitted.

675 
WHUS73 KDTX 070738
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
338 AM EDT Wed Jul 7 2021

LHZ421-441-072100-
/O.NEW.KDTX.SC.Y.0042.210707T1600Z-210708T0800Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
338 AM EDT Wed Jul 7 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON TODAY TO 4 AM EDT
THURSDAY...

* WHAT...Expect sustained winds up to 19 knots from the 
  northeast with gusts up to 23 knots. The largest significant 
  waves will be 5 feet with a potential maximum wave height of 7 
  feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay and Port Austin to Harbor Beach MI.

* WHEN...The maximum winds are expected around 8 PM EDT 
  Wednesday with the largest waves expected around 8 PM EDT 
  Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
465 
WHUS73 KDTX 071944
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
344 PM EDT Wed Jul 7 2021

LHZ421-441-080800-
/O.CON.KDTX.SC.Y.0042.000000T0000Z-210708T0800Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
344 PM EDT Wed Jul 7 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT
THURSDAY...

* WHAT...Expect sustained winds up to 19 knots from the 
  northeast with gusts up to 23 knots. The largest significant 
  waves will be 5 feet with a potential maximum wave height of 7 
  feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay and Port Austin to Harbor Beach MI.

* WHEN...The maximum winds are expected around 8 PM EDT 
  Wednesday with the largest waves expected around 8 PM EDT 
  Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
066 
WHUS73 KDTX 080736
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
336 AM EDT Thu Jul 8 2021

LHZ421-441-080845-
/O.EXP.KDTX.SC.Y.0042.000000T0000Z-210708T0800Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
336 AM EDT Thu Jul 8 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 4 AM EDT EARLY THIS
MORNING...

Stronger northeast winds have shifted to northern Lake Huron early
this morning, and small craft advisory will be allowed to expire
as waves reside in the 2 to 4 foot range into tonight. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Jul 7, 3:15 AM EDT, 23 minutes earlier.

Area forecast discussion, Jul 7, 3:15 AM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
315 AM EDT Wed Jul 7 2021

.DISCUSSION...

Our heatwave will come to an end today, although areas along and
south I-94 (arb-dtw-det) will attempt to make a run toward 90
degrees, but expected blossoming coverage of showers and
thunderstorms will probably cause temps to come up short. Nearly
stationary frontal boundary over southern Lower Michigan today
provides two concerns, severe storms and flooding rainfall.

Latest water vapor imagery showing the upper level energy/digging
trough working through the northern Plains early this morning. This
trough will continue to track southeast and amplify over the Midwest
today. This will allow for upper level PV advection/large scale
ascent over southeast Michigan this afternoon and this evening. 0-6
KM bulk shear tracking through northern Lower Michigan/central Lake
Huron will be running high for early July standards, 50+ knots.
Fortunately, areas north of I-69 will be on the cool/stable side of
the boundary, but there will be a transition zone and potential
favorable instability/shear combination along/south of I-69 to draw
concern for isolated severe storms (wet micro-bursts). Low level
winds (0-1 KM) have good directional shear, but magnitude/bulk shear
is lacking with values mostly below 10 knots. However, assuming
MLcapes reach 1500+ J/kg and with the frontal boundary in place,
would not totally rule out a rotating updraft/isolated tornado with
possible outflow boundary collision/localized enhanced low level wind
shear. The sooner we can get showers/thundestorms going during the
day, the better to help limit destabilization. An equal concern, if
not more is flooding possible in the Detroit Metro area. As the
trough digs over the Midwest, a pool of moisture looks to be advected
from western Kentucky-Tennessee/southern Mississippi River Valley,
and there is reasonable consensus this deeper moisture will clip
areas south of M-59 late today/this evening. 700 MB dew pts of at
least 3 C, with outside shot of reaching 5 C (nam/regional gem). 850
MB dew pts of 15-16 C/surface dew pts 70+ degrees will also be more
than sufficient for heavy rain with MLcapes of 1000-1500 J/kg
attempting to carry through the afternoon hours into the evening
hours as we get under right entrance forcing of the upper level jet
tonight. Hires solutions (NAM/ARW/ARW2) are surprisingly rather
subdued with the response and keeping convection highly localized and
does not give one confidence to go with a flash flood watch. Will
let the day evaluate the setup in the morning hours and issue if
necessary. The one saving grace appears to be 850-700 MB winds don't
back all that much and stay mostly west-southwest, so heavy rain
could end up being just to our east.

Showers (slight chance of thunderstorms) look to continue on Thursday
as the 500 MB trough axis is slow to move through the Central Great
Lakes, with surface low/reflection tracking through southeast
Michigan.

Shortwave tracking through northern Minnesota will re-enforce the
trough over the Great Lakes region Thursday night-Friday morning,
but with the moisture axis along the East coast, and 850-700 MB
Theta-E trough back across the western Great Lakes, low probability
of showers, although may get a modest moisture boost from Lake Huron
to at least support a slight chance for now.

Will lean toward a mostly dry Weekend as an upper level wave tracks
through the Midwest and attempts to cutoff, just far enough south.
Although it appears this system will then get booted off to the
northeast Sunday night/early next week (see 00z Euro) to support a
better chance of showers and thundestorms.

&&

.MARINE...

Northerly winds will continue in the 15-20 kt range as the region
remains between low pressure moving eastward and high pressure to
the north.  Northeasterly flow to then advect a cooler air mass over
the marine waters Wednesday and Thursday, accompanied by a
strengthening wind field aloft as low pressure approaches from the
east, which will allow for stronger gust potential in excess of 20
kts. Onshore wave action in the wake of northeasterly flow will
allow building wave heights as well, in which a combination of these
wind and wave conditions may be hazardous to small crafts late
Wednesday into Thursday. This advancing low will also contribute to
a continuation of shower/thunderstorm chances in the Wednesday-
Thursday timeframe across the central Great Lakes before departing
late week.

&&

.HYDROLOGY...

Moisture laden airmass with buildup of instability today will
present a heavy rain threat this afternoon through tonight, as
surface boundary hangs over southeast Michigan as well. It appears
areas along/south of M-59/Detroit Metro area will have the best
opportunity for multiple rounds of thunderstorms/heavy showers, with
localized rainfall amounts of 1 to 3 inches possible this afternoon
through tonight. This amount of rain in a short period of time could
lead to localized flash flooding in the urbanized areas of metro
Detroit. Otherwise, basin average rainfall is expected to hold in
the half inch to one inch range, and widespread flooding is not
anticipated.  Additional showers are expected on Thursday, but basin
average rainfall should remain under half an inch.

&&

.PREV DISCUSSION...
Issued at 114 AM EDT Wed Jul 7 2021

AVIATION...

A weak frontal boundary positioned between FNT and MBS early this
morning will maintain a low probability for additional convective
development mainly in the vicinity of MBS overnight. Recent radar
trends suggest more widespread coverage will however remain to the
north during this time. Elsewhere, gradually increasing nocturnal
stability absent of meaningful ascent will offer benign conditions
with clear skies across the lowest 5000 ft through mid morning.
Increasing potential for shower and thunderstorm development from
mid afternoon onward as the frontal boundary sags back southward and
engages a very moist, unstable environment. Outgoing forecast will
continue to highlight the 20z-00z period as the most favorable
window from FNT southward. Steady expansion of lower stratus north
of the front as winds become northeasterly will lead to eventual
MVFR restrictions. Lowest cloud bases will materialize with
northward extent, affording a window of possible IFR mainly MBS
during the daylight period.

For DTW...Ongoing convection early this morning will remain well
north of metro. Frontal boundary sagging into the region brings
increasing potential for thunderstorms from mid afternoon into early
Wednesday night - best window between 20z-00z. Wind shift to east-
northeast expected Wednesday evening with the frontal passage.

DTW THRESHOLD PROBABILITIES...

* Moderate in thunderstorms Wednesday afternoon and evening.

* Moderate in ceilings at or below 5000 feet Wednesday afternoon and
  evening.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory from noon today to 4 AM EDT Thursday for
     LHZ421-441.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...SF
MARINE.......SS
HYDROLOGY....SF
AVIATION.....MR

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 6, 3:12 PM EDT, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
312 PM EDT Tue Jul 6 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-070900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
312 PM EDT Tue Jul 6 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

There will be a chance of thunderstorms from late afternoon through
tonight. While severe weather is not expected, a few stronger storms
may produce wind gusts to 50 mph as well as very heavy downpours.
Storm movement will be from west to east at 25 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are expected from Wednesday into Wednesday night with
small chance of severe weather from roughly the M-59 corridor south.
Damaging wind gusts to 60 mph may occur with a few of the storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-070900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
312 PM EDT Tue Jul 6 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

There will be a chance of thunderstorms from late afternoon through
tonight. While severe weather is not expected, a few stronger storms
may produce wind gusts to 40 knots as well as very heavy downpours.
Storm movement will be from west to east at 20 knots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are expected from Wednesday into Wednesday night with
small chance of severe weather from Lake St Clair south to western
Lake Erie.. Damaging wind gusts to 50 knots may occur with a few of
the storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DG

In the hours before

Local storm report, Jul 6, 10:25 PM EDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
1025 PM EDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     MARINE TSTM WIND 5 ESE MOUNT CLEMENS     42.57N 82.80W
07/06/2021  M69 MPH          Macomb             MI   MESONET

            MEASURED GUST AT LAKE ST. CLAIR METROPARK.

&&

SF
Local storm report, Jul 6, 10:30 PM EDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
1030 PM EDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     MARINE TSTM WIND 4 WSW NEW BALTIMORE     42.65N 82.80W
07/06/2021  M49 MPH          Macomb             MI   MESONET

            HARBOR DR MESONET.

&&

SF
Local storm report, Jul 6, 10:35 PM EDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
1035 PM EDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND GST     3 N FENTON              42.84N 83.73W
07/06/2021  M56 MPH          Genesee            MI   MESONET

            LAKE FENTON - CRANE COVE.

&&

SF
Local storm report, Jul 6, 10:43 PM EDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
1043 PM EDT TUE JUL 6 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     2 SSE HARTLAND          42.63N 83.74W
07/05/2021  M50.00 MPH       Livingston         MI   MESONET

            LONG LAKE CT.

&&

SF
Special weather statement, Jul 6, 10:51 PM EDT, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1051 PM EDT Tue Jul 6 2021

MIZ069-070315-
Oakland MI-
1051 PM EDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OAKLAND COUNTY UNTIL
1115 PM EDT...

At 1051 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clarkston, or near Pontiac, moving northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Oxford around 1100 PM EDT.
  Rochester around 1115 PM EDT.

Other locations impacted by this storm include Rochester Hills,
Lakeville, Leonard, Lake Orion, Auburn Hills, Lake Angelus and
Waterford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4265 8309 4263 8334 4278 8343 4288 8310
TIME...MOT...LOC 0251Z 245DEG 20KT 4273 8331

SC
Special weather statement, Jul 6, 11:00 PM EDT, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1100 PM EDT Tue Jul 6 2021

MIZ053-070330-
Saginaw MI-
1100 PM EDT Tue Jul 6 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAGINAW COUNTY UNTIL
1130 PM EDT...

At 1100 PM EDT, Doppler radar was tracking a strong thunderstorm near
St. Charles, moving east at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Saginaw County, including the following locations... Brant, Nelson,
Shiawassee National Wildlife Refuge, Garfield, Fosters, Fenmore,
Layton Corners, Burt and Buena Vista Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4340 8392 4322 8391 4322 8393 4313 8393
      4313 8435 4327 8437 4333 8437
TIME...MOT...LOC 0300Z 261DEG 28KT 4324 8417

SC

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:06 PM EDTSpecial Weather StatementDTXSaint Clair54 min
Jul 6, 8:07 PM EDTSpecial Marine WarningDTX53 min
Jul 6, 8:26 PM EDTSpecial Marine WarningDTX79 min
Jul 6, 9:22 PM EDTSpecial Weather StatementDTXSaginaw53 min
Jul 6, 9:31 PM EDTSevere Thunderstorm WarningDTXSaginaw25 min
Jul 6, 9:37 PM EDTSpecial Marine WarningDTX21 min
Jul 6, 9:45 PM EDTSevere Thunderstorm WarningDTXHuron41 min
Jul 6, 10:13 PM EDTSpecial Weather StatementDTXOakland62 min
Jul 6, 10:16 PM EDTSevere Thunderstorm WarningDTXLapeer, Tuscola45 min
Jul 6, 10:49 PM EDTSevere Thunderstorm WarningDTXSanilac32 min
Jul 6, 10:51 PM EDTSpecial Weather StatementDTXOakland24 min
Jul 6, 11:00 PM EDTSpecial Weather StatementDTXSaginaw30 min
Jul 7, 12:35 PM EDTSpecial Weather StatementDTXHuron70 min
Jul 7, 1:43 PM EDTSpecial Weather StatementDTXHuron47 min
Jul 7, 1:49 PM EDTSevere Thunderstorm WarningDTXShiawassee41 min
Jul 7, 1:54 PM EDTSpecial Weather StatementDTXLivingston51 min
Jul 7, 2:08 PM EDTSpecial Weather StatementDTXLenawee52 min
Jul 7, 2:24 PM EDTSpecial Marine WarningDTX48 min
Jul 7, 2:39 PM EDTSevere Thunderstorm WarningDTXMonroe50 min
Jul 7, 2:41 PM EDTSpecial Marine WarningDTX65 min
Jul 7, 2:47 PM EDTSpecial Weather StatementDTXOakland43 min
Jul 7, 2:47 PM EDTSevere Thunderstorm WarningDTXLapeer, Oakland58 min
Jul 7, 2:53 PM EDTSpecial Weather StatementDTXSaint Clair37 min
Jul 7, 2:54 PM EDTSevere Thunderstorm WarningDTXOakland46 min
Jul 7, 3:10 PM EDTSevere Thunderstorm WarningDTXSaint Clair65 min
Jul 7, 3:11 PM EDTSpecial Marine WarningDTX105 min
Jul 7, 3:26 PM EDTSevere Thunderstorm WarningDTXMacomb49 min
Jul 7, 3:38 PM EDTSevere Thunderstorm WarningDTXLivingston, Washtenaw67 min
Jul 7, 3:51 PM EDTSpecial Weather StatementDTXOakland84 min
Jul 7, 4:15 PM EDTSevere Thunderstorm WarningDTXSaint Clair30 min
Jul 7, 4:18 PM EDTSevere Thunderstorm WarningDTXOakland57 min
Jul 7, 5:07 PM EDTSpecial Weather StatementDTXWayne53 min
Jul 7, 5:08 PM EDTSpecial Marine WarningDTX68 min
Jul 7, 5:09 PM EDTSevere Thunderstorm WarningDTXMacomb51 min
Jul 7, 5:31 PM EDTAreal Flood AdvisoryDTXMacomb, Oakland112 min
Jul 7, 5:44 PM EDTSpecial Weather StatementDTXMacomb31 min
Jul 7, 7:07 PM EDTSpecial Weather StatementDTXMonroe53 min
Jul 7, 7:22 PM EDTAreal Flood AdvisoryDTXGenesee99 min

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.